Children’s Medication Mixed-Up With Cancer Drugs At CVS Pharmacy In N.J.
CHATHAM, N.J. (CBSNewYork) — A New Jersey pharmacy is under fire for mixing children’s medication with cancer drugs. The medication mix-up is raising concerns about how people can protect themselves when placing a prescription.
WCBS 880′s Sean Adams On The Story
Sandy Jones said she couldn’t believe there was a major medication mix-up at her longtime CVS pharmacy in Chatham.
“I’m surprised because I’ve been coming here for many years, I’ve never had an issue. But that’s really serious,” Jones told CBS 2′s Hazel Sanchez on Thursday night.
CVS pharmacy said its Chatham location may have given as many as 50 families the breast cancer fighting drug Tamoxifen, instead of fluoride tablets, for children over the last 60 days.
“I’m gonna think twice about doing my medications here. I’ll tell you that,” said customer Mike Riccone.
“It’s pretty awful. To give kids that? It’s scary actually. It’s really scary,” customer Christen Simmons said.
CVS apologized for the mistake in a written statement and said: “… most of the families we have spoken to did not indicate that their children received any incorrect pills. We will continue to follow up with families who believe that their children may have ingested incorrect medication.”
Pharmacist Derek Lorenzo of Tiffany Natural Pharmacy in Westfield showed CBS 2 how a fluoride pill looks almost exactly like Tamoxifen.
“Unless it happened for an extended period of time, the child should be fine,” Lorenzo said. “To have that many mix-ups for that many months it sounds like something happened on the manufacturing line.”
CVS said it has inventory measures to keep similar pills apart. It is investigating how the mix-up happened.
“It’s their job to get it right the first time, every time. You can’t have margin of error when people’s lives are in the balance,” said customer Mike Snyder.
So far, there have not been any reports of children getting sick. CVS said it is taking every precaution to ensure nothing like this happens again.
Please offer your thoughts in the comments section below. …